Alert archive / Indiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 80, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 31, 2006, 2:48 PM EDT for White County, Indiana. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 2:48 PM EDT (18:48 UTC)
- Expired
- May 31, 2006, 3:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County White County, IN
The radar
The Northern Indiana radar (KIWX), 117 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:50 PM EDT | TORNADO | 4 W Reynolds, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 311849
SVRIWX
INC181-311945-
/O.NEW.KIWX.SV.W.0080.060531T1848Z-060531T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
248 PM EDT WED MAY 31 2006
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WHITE COUNTY IN NORTHWEST INDIANA
* UNTIL 345 PM EDT
* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED
6 MILES SOUTHEAST OF WOLCOTT...OR ABOUT 11 MILES WEST OF
MONTICELLO...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MONTICELLO...
MONON...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4075 8710 4058 8710 4058 8678 4075 8676
4076 8659 4090 8661 4092 8674 4092 8693
4085 8698
$$1 follow-up statement
000
WWUS53 KIWX 311903
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
303 PM EDT WED MAY 31 2006
INC181-311945-
/O.CON.KIWX.SV.W.0080.000000T0000Z-060531T1945Z/
WHITE IN-
303 PM EDT WED MAY 31 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WHITE COUNTY...
AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED NEAR REYNOLDS...OR ABOUT 4 MILES WEST OF MONTICELLO...AND
MOVING NORTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MONTICELLO...
BURNETTSVILLE...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4077 8708 4059 8703 4058 8678 4075 8676
4076 8659 4090 8661 4092 8674 4092 8693
4085 8698
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:03 PM EDT, 45 minutes earlier.
Area forecast discussion, May 31, 2:03 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 203 PM EDT WED MAY 31 2006 .AVIATION... OVER THE LAST HOUR CONVECTION HAS STARTED TO FIRE ALONG THE COLD FRONT...AND SOME STORMS AHEAD OF THE FRONT. THIS ALL APPEARS TO BE TO THE EAST OF SBN AND WITH THE FRONT PROGGED TO BE SLOWLY MOVING SOUTHEASTWARD...DID NOT PUT ANY RAIN/STORMS INTO THE TAF FOR SBN. FWA ON THE OTHER HAND IS STILL TO THE EAST OF THE LINE OF SCATTERED CONVECTION. SO DID PUT A MENTION IN AT FWA. OTHERWISE CONDITIONS SHOULD BE VFR...WITH A CHANCE FOR SOME FOG LATE TONIGHT/EARLY TOMORROW MORNING...MAINLY FOR FWA. WINDS WILL GET LIGHT TONIGHT WITH ABUNDANT LOW LEVEL MOISTURE AND WITH THE RAIN TO OCCUR THIS AFTERNOON. A COUPLE NEGATIVE FACTORS FOR ANY FOG FORMATION TONIGHT WOULD BE THE HIGH LEVEL CLOUD COVER AND THE CHANCE THAT RAIN SHOWERS COULD BE OCCURRING. && .PREV DISCUSSION... (ISSUED 303 AM EDT) SHORT TERM... CONDITIONAL FCST FOR TDA W/LACK OF LG SCALE SYNOPTIC SPRT AS UPR TROUGH OVR HUDSON BAY LIFTS INTO NRN QB AND PASSAGE OF WKNG SFC BNDRY. CONV CLD DEBRIS ALG FNTL ZONE SLOWLY THINNING THIS AM W/MILD START. SFC TRAJECTORY FCST QUITE SMALL ORIGINATING OVR NRN IL WHICH WOULD ARGUE GOING ABV WARMEST GUIDANCE NUMBERS SIMILAR TO YDA BUT OF WHICH WAS STILL OFF THE MARK. HWVR MID LVL RIDGE DOES FLATTEN SUBSTANTIALLY WHICH WOULD ARGUE FOR COOLER SLANT SEEN IN MOS. BIGGER DILEMMA IS CONVECTIVE POTENTIAL ALG WK FNTL BNDRY. DEEP MSTR REMAINS IN PLACE W/INSOLATION LEADING TO FVRBL SFC BASED DESTABILIZATION INTO AFTN. HWVR MID LVL LAPSE RATES AND OVERALL LG SCALE ASCENT IN ABSENCE OF SYNOPTIC TRIGGER REMAIN POOR. IN ADDITION...LACK OF MESOSCALE OUTFLW BNDRYS TO KEY IN ON XPC FOR ONE WHICH STILL HAS A WK SFC REFLECTION AT THIS HOUR RUNNING FM NR DTW DOWN TO MIE AND THE SAME ONE THAT CONVECTED ROBUSTLY YDA AFTN FM HILLSDALE DOWN TO MARION AND WHICH WOULD FVR NW OH THIS AFTN FOR MORE CONCERTED BUT STILL OVERALL ISOLD PULSE STORM SVR THREAT. WILL KEEP W/GOING 50S BUT HAVE DOUBTS OVR NW THIRD. HVY RAIN POTENTIAL STILL THERE BUT W/OVERALL COVERAGE OF PCPN IN QN HAVE REMOVED THAT MENTION. MODELS AT ODDS W/ONE ANOTHER W/SWD FNTL BNDRY PUSH TONIGHT. HWVR W/FLW WASHING OUT AHD OF SECONDARY UPSTREAM TROUGH PREFER GFS IDEA OF BREAKING THINGS DOWN MORE QUICKLY. AS SUCH MADE AN OVERALL REDUCTION TO POPS BUT THAT STILL ACCOUNTS FOR POSSIBILITY OF CONVECTIVE LEFTOVERS BEYOND 00Z. LONG TERM... THURSDAY THROUGH TUESDAY. UPPER TROUGH WILL FINALLY MOVE INTO THE AREA AT THE START OF THE PERIOD...ALLOWING FOR THE FRONTAL BOUNDARY...OR WHAT IS LEFT OF IT...TO PROGRESS OUT OF THE AREA AND TAKE PRECIP CHCS WITH IT. GFS HAS THE FRONT WELL CLEAR OF THE AREA BY 12Z THU WITH NAM MOVING THE BOUNDARY INTO SE AREAS BY EARLY THU AFTN WITH DEWPTS STILL IN THE MID 60S. STILL FEEL CONVECTIVE POTENTIAL IN PLACE FOR SE AREAS LATE THURS AM INTO THE AFTN AS MORE IN THE WAY OF DYNAMICS MOVES IN...DESPITE NEW SWODY2 OUTLOOK OF BARELY EVEN GENERAL THUNDER. HOWEVER...INSTABILITY WILL BE LACKING SOME AS SFC TEMPS WILL NOT BE AS WARM AS PAST DAYS SO DO AGREE TO A CERTAIN EXTENT OF LACK OF ORGANIZED SVR POTENTIAL. ONE PLUS FACTOR WILL BE THE AREA COMING UNDER THE RRQ OF A 85 KT JET STREAK. BELIEVE THAT IF WE CAN GET ENOUGH FORCING TO GET PARCELS MOVING UPWARD...CONVECTION WILL REFIRE. ONLY CHANGES MADE TO THUR ARE TO GO WITH SHOWER MENTION IN NW AREAS THURS AM BASED ON TREND OF PAST FEW DAYS WITH OVERNIGHT PRECIP. NW FLOW WILL SETUP THROUGH THE WEEKEND ALLOWING FOR TEMPS TO RETURN TO NORMAL LEVELS. MODELS SHOW POTENTIAL WAVES MOVING THROUGH THE FLOW FRI AND AGAIN LATER IN THE WEEKEND. EXACT TRACK OF THESE WAVES REMAINS IN QUESTION WITH MUCH OF THE EFFECTS LIKELY REMAINING NORTH OF THE AREA. WILL MAINTAIN DRY FORECAST THROUGH TUESDAY. TEMPS MAY BEGIN TO MODERATE SLIGHTLY ABOVE NORMAL ONCE AGAIN BY THE END OF THE PERIOD WITH RIDGE AXIS SHIFTING TO THE EAST COAST BY THIS POINT. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...66 LONG TERM....26 AVIATION...98
Hazardous weather outlook, May 31, 5:47 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 547 AM EDT WED MAY 31 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-011000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 447 AM CDT WED MAY 31 2006 /547 AM EDT WED MAY 31 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY DAMAGING WIND GUSTS. IN ADDITION HEAVY RAINFALL MAY BE ASSOCIATED WITH THE STRONGER STORMS...LEADING TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY MAINLY SOUTHEAST OF A COLDWATER MICHIGAN...TO WARSAW...TO PERU INDIANA LINE. AN ISOLATED SEVERE STORM MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY DAMAGING WIND GUSTS MAINLY DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-011000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 547 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER. WINDS AND WAVES WILL BE HIGHER IN THE VICINITY OF THUNDERSTORMS WITH WINDS OVER 40 KNOTS POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, May 31, 12:49 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 PM EDT WED MAY 31 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG LOGANSPORT 40.75N 86.36W
05/30/2006 CASS IN TRAINED SPOTTER
TREE DOWN ON A CAR IN LOGANSPORT. TREE DOWN ON A HOUSE
IN LOGANSPORT.
0758 PM TSTM WND DMG 3 SE LOGANSPORT 40.72N 86.32W
05/30/2006 CASS IN TRAINED SPOTTER
TREE DOWN ON A CAR IN ANOKA. TREE DOWN ON A HOUSE IN
ANOKA.
0758 PM TSTM WND DMG 2 SE LOGANSPORT 40.73N 86.33W
05/30/2006 CASS IN TRAINED SPOTTER
TREES DOWN BETWEEN LOGANSPORT AND ANOKA.
0820 PM TSTM WND DMG 3 NW DECATUR 40.86N 84.97W
05/30/2006 S IN EMERGENCY MNGR
TREES DOWN THROUGHOUT NORTHERN ADAMS.Local storm report, May 31, 12:49 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 PM EDT WED MAY 31 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG LOGANSPORT 40.75N 86.36W
05/30/2006 CASS IN TRAINED SPOTTER
TREE DOWN ON A CAR IN LOGANSPORT. TREE DOWN ON A HOUSE
IN LOGANSPORT.
0758 PM TSTM WND DMG 3 SE LOGANSPORT 40.72N 86.32W
05/30/2006 CASS IN TRAINED SPOTTER
TREE DOWN ON A CAR IN ANOKA. TREE DOWN ON A HOUSE IN
ANOKA.
0758 PM TSTM WND DMG 2 SE LOGANSPORT 40.73N 86.33W
05/30/2006 CASS IN TRAINED SPOTTER
TREES DOWN BETWEEN LOGANSPORT AND ANOKA.
0820 PM TSTM WND DMG 3 NW DECATUR 40.86N 84.97W
05/30/2006 ADAMS IN EMERGENCY MNGR
TREES DOWN THROUGHOUT NORTHERN ADAMS.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:00 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Wells | 60 min |
| May 31, 3:09 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 53 min |
| May 31, 3:17 PM EDT | Tornado Warning | IWX | Cass | 43 min |
| May 31, 3:17 PM EDT | Tornado Warning | IWX | Cass | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.